Do you feel better after completing cyclophosphide treatment?

Hello - does everyone feel better when they have completed their cyclophosphamide treatment? I finished mine two weeks ago and dont feel any better than I did before I started. Before starting the treatment I was on hydroxychloriquine and the weakness in my legs had gone. This has come back since starting the Cylax and steriods. As my results are showing 'normal' my doctor says I should try telling my psyche that I am getting better. I have been given azathioprine and have MPA.

10 Replies

oldestnewest
  • Hi Mooka

    I was diagnosed with WG in 2007 and despite 7 months of IV cyclophosphamide it had absolutely no effect on my illness or on me come to that. The worst I felt was nauseous (I was feeling pretty yuk from the WG as it was) and it was Rituximab that proved to be my saviour.

    Cyclophosphamide is a highly toxic drug and isn't expelled from the body for a long time (I've been told it can be detected up to a year after infusion) so I don't think it's surprising you still feel ill. I just hope it has the desired effect and you achieve remission and are back to strength soon,

    Healthy wishes.

  • Dear Mooka

    I felt instantly better when I was on cyclo four years ago, but I have just finished another course and felt very tired and washed out. However, two months later, I have more energy and feel a lot better. Almost back to normal (if I can remember what that feels like!). This time I had cyclo and rituximab together.

    Good luck

    Jean

  • John was diagnosed with WG 11 years ago. It took over 6 weeks to get a proper diagnosis and a biopsy of the lung finally confirmed WG. John was bedridden and I was nursing him at home. IV Cyclophosphamide saved John's life, we know now without it he would have died within weeks. After a few months John changed to oral Cyclophos. John's consultant really wanted John to move onto a less toxic immune suppressant but John was unable to take Methotrexate because of the liver side effects and when he was given Azathioprine it made him very ill and his WG became very active again. (Azathioprine is the mildest immunesuppressant given to treat Vasculitis). John was taking oral Cyclophos for 5 years until Mycophenolate came along and this seems to suit John, he has been taking it for 6 years now. He was weaned very slowly from the prednisolone over a ten year period and has been steroid free for about 16 months. He also started to reduce the Mycophenolate ealier this year. The consequence of taking Oral Cyclophos over a long period of time was a carcinoma of the bladder in 2008 and then again in 2011 but these were removed successfully by surgery. I am afraid taking Cyclophosphamide does have side effects and is very toxic as Martin has said but it has also saved peoples lives.

    John's consultant says it is a balance of getting the medication and the activety and the aggressiveness of the vasculitis correct. No two patients are exactly the same and each patient can react differently to the drugs. Early recognition and early diagnosis also determine on the medication/treatment.

    I should have a long talk to your consultant and tell him/her exactly how you feel..

    Susan

  • Thank you so much for all your positive replies. My doctor had made me feel like I am not looking to move on. I would love to talk this through with my consultant but I haven't seen him since day 1 of my IV and the doctors I have seen either don't know or don't want to know, so this website and the people contributing to it have been a great help. Thanks to everyone.

  • I was given six infusions of cyclophosphamide about six - nine months ago and am now on azathioprine. I didn't feel immediately better the effects have been very gradual for me. I'm also on steroids which I've been gradually reducing from very high does to 7mg. My energy levels have gradually increased but I'm certainly not back to feeling myself again. I have churg Strauss syndrome and struggling now with keeping my newly aquired asthma under control and nerve pain in my legs. I have to keep comparing myself to how I felt say three or four months ago and then I do realise I am making progress.

  • Hi,

    I was diagnosed with WG 4 years ago had 7 months of cyclophosphide and steriods. It worked for me physically but sent me into depression. After being weaned off the steriods and put on azathioprine I felt alot better mentally. The doctors told me I needed to get out more and exercise. Since then I've completed 3 marathons and 1 triathlon whilst still being on azathioprine.

    Also looking at the comments above I think it does blast the WG away but has different side effects on different people

  • HI

    I agree with Katie. Progress is so slow, so patience is the answer. I think it can take up to 8 weeks to feel better after cyclo. I felt a lot better as my steroids were reduced and the the cyclo started to work (like a seesaw). I hope it is the same for you. I have MPA and had 10 infusions and am now on Azathioprine.

    I still have after effects of the nerve damage but no where near as bad. It feels worse in the very hot or very cold weather. Walking helps me as it feels like the blood is forcing its way though, if you understand what I mean! At my worst I couldn't hardly walk but now can do a mile or more. I do have tired days but try to rest and get back to things as soon as possible.

    Have patience and try to be positive, difficult at first I know but if the results are normal it looks like you are on the road up. Hope so!

    Good luck.

  • Hi Lynne

    I was diagnosed with WG some 4 months ago and I am on prednisone and cyclophosphamide medication.

    My symptoms initially were high fever and cold shivers, sore throat but no headaches. Anti-biotics had no effect. Eventually after many tests and liver/ kidney biopsies the WG was confirmed.

    What bothers me is that midway in my 20 days in hospital I developed,almost overnight, swelling of both feet with a dead sensation, ankle swelling, lots of shooting pains and numbness. The thumb and forefinger of my left hand also went “dead” – no muscle action and also numb. Both hands also developed a numb sensation on the skin surface which makes handling fine items and especially paper sheets difficult.

    The above treatment has not had much effect although my doctors say that the blood and urine analysis show good improvement. The shooting pains in my feet have however almost disappeared. In the mornings my feet are fairly normal, only slight swelling, but once I start walking the swelling flares up and becomes very painful.

    I have been monitoring support groups to find other people with the same symptoms but with little success. My condition is presumably nervous system related and I find very little information concerning this affliction. Reading about your nerve damage triggered me to reply to your posting to ask for more info on the extent of the nerve damage you refer to and whether it has improved and over what period?

  • I have PAN and have peripheral neuropathy in every limb; I'm also halfway through my own chemo cycle. So far the combination of cyclo + pred have prevented further motor and sensation loss.

  • I hame on my second cycle of cyclophosphamide the first was 6 cycles and I felt better after a few weeks. I went eight months without a flare up. I have now had three Sessions of the second cycle and am feeling better. The fourth is due this Friday. Does anybody know if you can finishes after four are do you need to have the full six?

You may also like...